Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 165, NWS Shreveport, LA

July 11, 2013Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 11, 2013, 2:05 PM CDT for Smith County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2013, 2:05 PM CDT (19:05 UTC)
Expired
Jul 11, 2013, 3:00 PM CDT
In force
55 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2013-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2013-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1937 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:35 AM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 11, 10:35 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 AM CDT THU JUL 11 2013

.DISCUSSION...
SCATTERED SHOWERS COVERING MOST OF NORTH LA...AND EXTREME EASTERN
TX THIS MORNING. EXPECT SOME CELLS TO INTENSIFY WITH DAYTIME
HEATING...AND COVERAGE TO REMAIN SCATTERED AS 12Z SOUNDINGS AT
KSHV AND KJAN CONTAIN PCPN WATER VALUES WELL ABOVE 2 INCHES. HEAT
INDEX VALUES MAY BRIEFLY REACH HEAD ADVISORY
CRITERIA...HOWEVER...WEAK FRONTAL BOUNDARY EXPECTED TO MOVE ACROSS
MOST OF REGION BY TONIGHT...PROVIDING SOME RELIEF FROM HUMIDITY.
NO UPDATE NEEDED./VII/

&&

.AVIATION...

OUTSIDE OF THE WIDELY SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...THE FOUR STATE REGION WILL HAVE VFR FLIGHT
CATEGORIES THROUGH MOST OF THE TERMINAL FORECAST PERIOD. HOWEVER FOR
SOME OF THE SITES NORTH OF INTERSTATE 20 AND ALONG INTERSTATE 30
THERE LOOKS TO BE A PERIOD OF MVFR CEILINGS ASSOCIATED WITH A WEAK
COLD FRONT THAT WILL EXTEND FROM JUST NORTH OF KESF TO NEAR KSHV AND
INTO NORTHEAST TEXAS NEAR KOSA. THE MVFR CEILINGS AROUND 15 HND FEET
POSSIBLE BETWEEN 12/10 UTC TO 12/14 UTC AFFECTING
KMLU...KSHV...KELD...AND KTXK. THE MAY ALSO BE A FEW SHOWERS AROUND
NEAR THE 12/10 UTC TO 12/14 UTC TIME FRAME AS WELL AND MAY CARRY
VCSH IN TERMINALS. LATE THIS MORNING AN UPPER LEVEL DISTURBANCES
OVER NORTH LOUISIANA AND INTO EAST AND NORTHEAST TEXAS NEAR THE
INTERSTATE 20 CORRIDOR AND JUST SOUTH WILL PRODUCE AFTERNOON
THUNDERSTORMS WITH MAINLY JUST SHOWERS IN ITS WAKE INTO THE
AFTERNOON. SURFACE WINDS WILL BE SOUTHWEST TO WEST 5 TO 8 KNOTS FOR
MANY OF THE TERMINAL SITES INTO THE AFTERNOON WITH THE SITES OVER
SOUTHEAST OKLAHOMA AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS LIGHT
AND VARIABLE TO LIGHT NORTH OR NORTHEAST. OVERNIGHT LIGHT AND
VARIABLE WINDS EXPECTED TO OCCUR WITH A LIGHT NORTH TO NORTHEAST IN
WAKE OF A WEAK SURFACE FRONT. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  75  96  71  94 /  30  20  10  10  10
MLU  95  73  94  68  93 /  40  20  10  10  10
DEQ  99  73  95  65  93 /  20  10  10  10  10
TXK 100  74  94  68  93 /  20  10  10  10  10
ELD  96  72  94  65  93 /  20  10  10  10  10
TYR 100  75  98  72  97 /  30  20  20  10  10
GGG 101  76 100  71  95 /  30  20  20  10  10
LFK  98  74  98  72  97 /  30  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 11, 11:48 AM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CDT THU JUL 11 2013

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
121700-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1148 AM CDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS A
COLD FRONT MOVES INTO THE AREA. ALTHOUGH NO ORGANIZED SEVERE
WEATHER IS EXPECTED....THE STRONGEST STORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ON
FRIDAY...MAINLY ACROSS DEEP EAST TEXAS AND CENTRAL LOUISIANA...AS
THE COLD FRONT SLOWLY MOVES SOUTH OF THE AREA. AFTER A BREAK ON
SATURDAY...THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SUNDAY
THROUGH WEDNESDAY AS AN UPPER LEVEL TROUGH MOVES INTO THE REGION
FROM THE NORTHEAST. HOWEVER...NO ORGANIZED HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-121700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
1148 AM CDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AFTER A BREAK FROM RAIN CHANCES ON FRIDAY AND SATURDAY...THUNDERSTORMS
WILL ONCE AGAIN BE POSSIBLE LATE SUNDAY THROUGH WEDNESDAY AS AN
UPPER LEVEL TROUGH MOVES INTO THE REGION FROM THE NORTHEAST.
HOWEVER...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED FOR THIS AFTERNOON OR
TONIGHT.

VII

In the hours before

Special weather statement, Jul 11, 2:02 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
202 PM CDT THU JUL 11 2013

TXZ124-125-136-112000-
SMITH-UPSHUR-WOOD-
202 PM CDT THU JUL 11 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     SMITH...UPSHUR AND WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...HAWKINS...LINDALE AND TYLER...

AT 155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LINDALE...ONE NEAR RED
SPRINGS...ANOTHER ONE JUST EAST OF WINONA IN SMITH COUNTY...
AND ONE NEAR HAWKINS IN WOOD COUNTY...AND A LAST ONE IN UPSHUR
COUNTY NEAR BIG SANDY...MOVING SOUTH AT AROUND 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH LOCALLY HEAVY RAINFALL TO NEAR ONE HALF TO ONE
INCH IN A SHORT PERIOD OF TIME.

06

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:44 PM CDTSevere Thunderstorm WarningSHVBowie46 min
Jul 11, 4:56 PM CDTSevere Thunderstorm WarningSHVBowie, Red River49 min
Jul 11, 5:46 PM CDTSevere Thunderstorm WarningSHVCass, Harrison, Marion44 min
Jul 11, 6:19 PM CDTSevere Thunderstorm WarningSHVCass, Harrison, Marion41 min
Jul 11, 6:52 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola53 min
Jul 11, 6:38 PM CDTSevere Thunderstorm WarningSHVJackson, Ouachita37 min
Jul 11, 5:25 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.